Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Have chronic pain and fatigue symdrome. Muscle twitching, restlessness after withdrawing morphine. Help

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I have been taking Morphine (MST) 220mg for 9 years after a 30 foot fall I was diagnosed with Chronic Pain & Fatigue Syndrome, I sustained 12 broken bones mainly in my back that have healed deformed causing me a great deal of pain. My new GP who in order to get me to visit refused me my morphine & as a result I had 2 days of Cold XXXXXXX he wanted to get me in to tell me he is withdrawing my Morphine because it is the policy of their surgery. I am in a great deal of pain plus I am experiencing restlessness, constant yawning, frequent visits to the bathroom and muscle twitches, I noticed my heart was thudding when I was resting on my bed so I placed my home monitor which read 189/81 Blood Pressure & 91 Heart Rate. Its 6.25am in the morning here but I am scared - has my new GP has got it wrong? He hasn't even received my medical history yet from my former GP plus he is going against my Pain Consultant at Hope Hospital in Manchester England who when I asked if I could come off my Morphine has told me he is not going to do anything with it yet until I get CBT of which I am on a waiting list. Please can you advise me because I am really scared my heart is going to explode! p.s. I am a 59yr old woman.
Posted Thu, 6 Sep 2012 in Bones, Muscles and Joints
Answered by Dr. Hema Yadav 1 hour later
Thanks for posting your query.
You are experiencing withdrawal effects of morphine as your gp has abruptly stopped it.The common symptoms are

● Abdominal cramps ● Anxiety
● Diaphoresis● Diarrhea
● Dilated pupils ● Goose bumps ● Hypertension
● Insomnia● Lacrimation
● Muscle twitching ● Rhinorrhea
● Tachycardia
● Tachypnea
Opioid( morphine ) withdrawal is typically not XXXXXXX but it may cause considerable discomfort.
However since you have significant high pulse rate and Bp you should consult your doctor promptly or any urgent care facility for appropriate management .
It's not mandatory to restart the morphine as there are many other short acting drugs which help in overcoming pain as well as withdrawl symptoms temporarily till the body adjusts itself to the absence of morphine ( in about 1-2 weeks).
I agree with your pain consultant that for appropriate management your doctor needs to start tapering your morphine along with detoxification techniques like CBT , alternative methadone therapy etc . Abrupt stoppage of a chronically used morphine is not advisable as it is bound to cause such withdrawl symptoms .
Please do not worry as though it is scary your condition can be easily controlled with medications .So kindly visit your Gp or any health care facility as per your convenience and they can help you tide over the withdrawl symptoms .
Also try to prepare yourself to break free of the pain killer addiction which is not your fault but should best be got ridden of .
Your pain can be controlled with other short acting opiods which are less addictive and if your doctor does detoxify you and with gradual tapering help you get free from morphine it will be really beneficial for you.
Hope I have answered your query.
Kindly accept my answer if you have no further queries.

Above answer was peer-reviewed by
Follow-up: Have chronic pain and fatigue symdrome. Muscle twitching, restlessness after withdrawing morphine. Help 3 hours later

Thank you so much for your answer to my previous question, I rang my GP and he had me in tears because when I told him I felt he was not being gradual enough with my withdrawal of the morphine he told me in his opinion he was right! I then asked if I could have alternate therapy to help with my pain such as methadone? He answered:-
"You will not need it because it is not real pain, it is all in your head, you would feel much better if you took yourself out somewhere so you are not thinking about it"

I was livid because for the past few days I can't even have a shower as I am in that much pain, why is my GP who has NEVER met me before is adamant the pain is in my head? I can now tell you it definitely is REAL PAIN I am experiencing, plus I keep yawning and my eyes keep watering, my nose keeps running and I keep having muscle twitching in my legs and I am constantly going to my bathroom, I also feel disorientated and yes there is my heart rate too which I can feel pulsating around my body!

Is my GP allowed to do this? Is he allowed to refuse me alternate therapy in the form of methadone to ease my withdrawal from Morphine?

I would very much appreciate your input on my GP and also ask if you think I should go to my Accident and Emergency dept at my local hospital? Also don't you think my GP should have discussed this withdrawal first and foremost with my Pain Management Consultant at Hope hospital in Manchester? He is going against his wishes! I have tried to get hold of my consultant but he is away on his holidays.

p.s. I did not tell my GP about my Heart Rate or Blood Pressure results because they do not like it when a patient starts doing things for themselves.

Kind Regards XXXXXXX Durge
Answered by Dr. Hema Yadav 5 hours later
Thanks for the follow up.
First and foremost you should consult a doctor wether your gp or an emergency care because only after examination can they really come to know the severity of your problem. Though your Gp is partially right that the pain is more due to psychological dependence on the drug rather than only physical dependence however he should respect the patients wishes and the advice of the specialist consultant.
Yes doctors do have a right to refuse opioid drugs because many patients just abuse it for recreation purpose ie for feel good effect rather than therapeutic effect and it is a habbit forming drug.
I think your gp wants to avoid any legal hassles by prescribing a potentially abused drug so he cannot be blamed totally for it however if he were to examine you in withdrawl condition he would be understanding your condition better and would do the needful.
If this is not feasible it would be best to consult the emergency department of your local hospital.
Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor